Virginia, 2011

Dense Fog in Virginia, April 20, 2011

April 20, 2011 · NWS LWX · 1 event in 1 county or zone

A stationary boundary remained just to the south during the 19th and 20th. An easterly flow on the cool side of the front ushered in plenty of moisture from the Atlantic Ocean during this time.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

A stationary boundary remained just to the south during the 19th and 20th. An easterly flow on the cool side of the front ushered in plenty of moisture from the Atlantic Ocean during this time. The moisture led to areas of dense fog across northern Virginia early on the 20th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Apr 19, 9:03 PM EST, 5 hours 37 minutes earlier.

Area forecast discussion, Apr 19, 9:03 PM EST, 5 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1003 PM EDT TUE APR 19 2011

.SYNOPSIS...

A STATIONARY FRONT EXTENDING FROM ST. LOUIS TO NORTHERN VIRGINIA
WILL SLOWLY LIFT NORTH TONIGHT INTO WEDNESDAY MORNING. A COLD
FRONT ALONG THE MISSISSIPPI RIVER WILL PASS THROUGH THE REGION
WEDNESDAY EVENING BEFORE HIGH PRESSURE BUILDS IN THURSDAY. HIGH
PRESSURE WILL MOVE OFF THE COAST THURSDAY NIGHT AND A WARM FRONT
MAY BRING UNSETTLED CONDITIONS TO THE AREA LATE IN THE WEEK INTO
THE WEEKEND.

&&

.NEAR TERM /OVRNGT/...

CVNVCTN HAS DIED DOWN FOR THE EVE. WE'VE XTND A FLD WRNG IN
MINERAL CNTY AND ALLEGANY CNTY THRU 1215 AM. JUST GOT OFF THE
PHONE TO MINERAL CNTY 911 WHO REPORTED WATER IS STILL RISING. 1215
AM WL BE SVRL HRS AFTR THE RAIN HAS ENDED...BUT WE'LL NEED TO KEEP
OUR EYES ON THAT.

THE CSTL FLD ADVSRY FOR G'TOWN/ALEX RMNS IN EFFECT THRU MDNGT. AT
8 PM WATER LVL WAS 5.5'FOR THE PTMC AT WISC AVE. HIGH TIDE IS UPON
THEM NOW. MIDNIGHT SHIFT CAN EVALUATE IF ADVSRY CAN BE DROPPED AT MIDNGT.

LOW CLOUDS ALONG WITH AREAS OF FOG ARE POSSIBLE NORTH OF THE
BOUNDARY ACROSS NORTHERN MARYLAND INTO PORTIONS OF THE EASTERN
PANHANDLE OF WEST VIRGINIA AND EXTREME NORTHERN VIRGINIA LATE
TONIGHT.

&&

.SHORT TERM /WEDNESDAY/...

A STORM SYSTEM WILL TRACK THROUGH THE EASTERN GREAT LAKES AND
INTO SOUTHERN CANADA WEDNESDAY. WARM AND BREEZY CONDITIONS ARE
EXPECTED BETWEEN THE WARM FRONT AS IT DRIFTS TO OUR NORTH AND AN
APPROACHING COLD FRONT THAT IS ASSOCIATED WITH THE STORM SYSTEM.
MAX TEMPS WILL BE IN THE 80S ACROSS MOST LOCATIONS...BUT COOLER IN
THE MOUNTAINS.

WARM AND MOIST AIR DUE TO A SOUTHWEST FLOW WILL CAUSE MODERATE
AMOUNTS OF INSTABILITY TO DEVELOP DURING THE AFTERNOON. A PRESSURE
TROUGH WILL DEVELOP EAST OF THE ALLEGHENY AND POTOMAC HIGHLANDS
WEDNESDAY WHILE AN UPPER-LEVEL DISTURBANCE ROTATES THROUGH THE
AREA. THESE TWO SYSTEMS WILL BE THE LIFTING MECHANISMS THAT LIKELY
BREAK A CAPPING INVERSION LOCATED IN THE LOWER LEVELS OF THE
ATMOSPHERE. SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO
DEVELOP WEDNESDAY AFTERNOON. GIVEN THE MODERATE INSTABILITY ALONG
WITH SUFFICIENT DEEP LAYER SHEAR PROFILES...THUNDERSTORMS MAY
BECOME SEVERE WITH DAMAGING WINDS AND LARGE HAIL THE PRIMARY
THREATS. WILL CONTINUE TO MONITOR.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH TUESDAY/...

A TRANSITION DAY ON THURSDAY BEFORE THE NEXT STORM SYSTEM ARRIVES TO
CLOSE-OUT THE WEEK. A COUPLE MORE DAYS UNDER THE INFLUENCE OF A
STATIONARY BOUNDARY...THEN YET ANOTHER STORM SYSTEM LOOKING TO
AFFECT THE EAST COAST BY THE MIDDLE OF NEXT WEEK. IN OTHER
WORDS...THE ACTIVE SPRING SEASON CONTINUES. AFTER THE WED STORM
SYSTEM SLIDES OFF THE COAST...THE TYPICAL WINDY DAY AFTER WILL BE
UPON US FOR THURSDAY. THE BREEZY NWLY WINDS WILL KEEP TEMPS
MODERATED SO EXPECT HIGHS ONLY IN THE 60S THOUGH SKIES WILL LARGELY
BE CLEARING OUT.

AS THE WEAK SFC HIGH MOVES ACROSS NEW ENGLAND AND OFF THE COAST
FRIDAY...A NOSE OF PRECIP ALONG A DEVELOPING WARM FRONT WILL BEGIN
TO MOVE INTO THE CNTRL APLCNS. BY EARLY FRI...BATCHES OF LIGHT TO
MODERATE RAIN WILL PUSH ACROSS THE POTOMAC HIGHLANDS AND OVER THE
REMAINDER OF THE CWA OVER THE COURSE OF THE DAY /MUCH LIKE TODAY/.
THIS SCENARIO HOWEVER WILL BE MUCH LESS UNSTABLE...ESPECIALLY EAST
OF THE BLUE RIDGE. WITH THE POSITION OF THE SFC HIGH TO THE NORTH
AND EAST...SFC WINDS WILL DRAG MARINE ONSHORE FLOW ACROSS THE AREA.
THIS WILL CREATE A FAIRLY STABLE ENVIRONMENT AND ANOTHER COOL/DAMP
DAY FOR THE MID ATLC.

THIS WONT LAST TOO MUCH LONGER AS THE DYNAMICS OF A DEVELOPING AND
QUICK MOVING LOW PRESSURE SYSTEM SLIDE ACROSS THE UPPER MIDWEST LATE
FRI INTO SAT. THIS SYSTEM WILL BE OF LITTLE CONSEQUENCE TO THE MID
ATLC /OTHER THAN A FEW SCATTERED SHOWERS AND WEAK TSTMS/ BUT WILL
SCATTER OUT THE MOIST/COOL MARINE ENVIRONMENT GOING INTO THE DAY ON
SAT. THIS WILL ALLOW TEMPS TO RISE BACK INTO THE 70S FOR HIGHS.
WINDS WILL BE BREEZY AGAIN...THOUGH THEY WILL BE OF THE WARMER
SOUTHERLY VARIETY. LATE THAT NIGHT HOWEVER...THE COLD FRONT WILL BE
LEFT BEHIND AS THE PARENT STORM SYSTEM RACES OFF THE NEW ENGLAND
COAST...BECOMING STATIONARY OVER THE MID ATLC - STRETCHING BACK DOWN
TOWARD THE SRN PLAINS.

OVER THE COURSE OF SUN AND MON...THE FRONT WILL SAG SWD OVER THE
AREA BRINGING MORE CHANCES FOR LIGHT/SCATTERED RAIN SHOWERS /JUST IN
RANDOM WAVES - NOT RAINING THE ENTIRE TIME PERIOD/. NEXT WEEK WILL
BE AN INTERESTING WX SCENARIO ACROSS THE CONUS AS A LARGE UPPER
TROUGH SETS UP OVER THE PLAINS AND STREAMS WAVE AFTER WAVE OF UPPER
LEVEL ENERGY ACROSS THE MS VLY /POSSIBLE SVR WX SCENARIOS/ AND WE
WILL SEE IF THE UPPER WAVE WILL PUSH ANY OF THIS ACTIVITY TOWARD THE
EAST COAST.

&&

.AVIATION /02Z WEDNESDAY THROUGH SUNDAY/...

A STATIONARY BOUNDARY WILL REMAIN OVER THE NORTHERN TERMINALS
TONIGHT. IFR CIGS/VSBYS ARE POSSIBLE NORTH OF THE BOUNDARY LATE
TONIGHT INTO EARLY WEDNESDAY.

SOUTHWEST WINDS WILL INCREASE TO 15 KT WITH GUSTS AROUND 25 TO 30
KNOTS WEDNESDAY AFTERNOON AS A COLD FRONT APPROACHES FROM THE
WEST. THERE WILL BE ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS
WEDNESDAY AFTERNOON. ANY T-STORMS THAT DO DEVELOP WILL HAVE THE
CHANCE TO BECOME SEVERE WITH DAMAGING WINDS AND LARGE HAIL THE
PRIMARY THREATS.

A FAIRLY UNSTABLE PERIOD FROM FRI ONWARD. THU WILL BE BREEZY BUT
LITTLE ELSE IN TERMS OF ADVERSE WX CONDITIONS. BATCHES OF RAIN WILL
MOVE INTO THE AREA ON FRI AND SUBSIDE LATER IN THE DAY ON FRI NIGHT.
SELY MARINE FLOW DURING THE DAY ON FRI CREATES THE POTENTIAL FOR
PERIODS OF LOW CIGS AND VSBYS-REDUCING DRIZZLE AT TIMES. A
STATIONARY BOUNDARY WILL SET-UP OVER THE REGION THIS WEEKEND AND
INTO EARLY NEXT WEEK. PERIODS OF LIGHT RAIN EXPECTED DURING THIS
TIME...THOUGH MAINLY CLOUDY AND MOSTLY DRY.

&&

.MARINE...

A STATIONARY BOUNDARY WILL REMAIN OVER THE WATERS TONIGHT. A SMALL
CRAFT ADVISORY IS IN EFFECT FOR THE LOWER TIDAL POTOMAC RIVER AND
MARYLAND PORTION OF THE CHESAPEAKE BAY SOUTH OF NORTH BEACH
TONIGHT WHERE SOUTHERLY WINDS ARE EXPECTED AHEAD OF THE FRONT.

THE BOUNDARY WILL MOVE NORTH AS A WARM FRONT WEDNESDAY MORNING.
SOUTHWEST WIND GUSTS AROUND 25 TO 30 KNOTS ARE EXPECTED WEDNESDAY.
A SMALL CRAFT ADVISORY IS IN EFFECT FOR THE WATERS WEDNESDAY. A
COLD FRONT WILL APPROACH THE WATERS LATE WEDNESDAY. SCATTERED
THUNDERSTORMS ARE EXPECTED. SOME THUNDERSTORMS MAY BECOME SEVERE
WEDNESDAY AFTERNOON WITH DAMAGING WINDS AND LARGE HAIL THE PRIMARY
THREATS.

BREEZY CONDITIONS WILL BE THE STORY FOR MUCH OF THIS WEEK AND INTO
NEXT WEEK. THE ACTIVE PATTERN OF WX SYSTEMS MOVING THROUGH EVERY
COUPLE OF DAYS WILL CREATE PLENTY OF POTENTIAL FOR INCREASED
GRADIENT WIND FIELDS AND PERIODS OF SMALL CRAFT CONDITIONS. A LOW
PRESSURE SYSTEM WILL BE MOVING OFF THE ATLC COAST ON THU...W/ BREEZY
NWLY WINDS BEHIND IT. JUST A DAY LATER...HIGH PRESSURE MOVING OFF
THE COAST WILL STRENGTHEN A SELY MARINE FLOW OVER THE REGION WHICH
WILL DECREASE BY LATE FRI. ANOTHER LOW PRESSURE SYSTEM APPROACHING
FROM THE WEST WILL CREATE MARGINAL SCA CONDITIONS FROM ENHANCED SLY
FLOW THIS WEEKEND.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...COASTAL FLOOD ADVISORY UNTIL MIDNIGHT EDT TONIGHT FOR DCZ001.
MD...NONE.
VA...NONE.
WV...NONE.
MARINE...SMALL CRAFT ADVISORY FROM 8 AM WEDNESDAY TO 6 AM EDT THURSDAY
     FOR ANZ530>532-538>540.
     SMALL CRAFT ADVISORY UNTIL 6 AM EDT THURSDAY FOR ANZ533-534-
     537-541>543.
     SMALL CRAFT ADVISORY FROM 8 AM TO 6 PM EDT WEDNESDAY FOR
     ANZ535-536.

&&

UPDATE...WOODY!
PRVS...BJL/GMS
Hazardous weather outlook, Apr 20, 12:42 AM EST, 1 hour 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
142 AM EDT WED APR 20 2011

ANZ530>543-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057-
201515-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD-
SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-
CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
142 AM EDT WED APR 20 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.

.DAY ONE...TONIGHT

A SMALL CRAFT ADVISORY IS IN EFFECT TONIGHT FOR THE LOWER TIDAL
POTOMAC RIVER AND MARYLAND CHESAPEAKE BAY SOUTH OF NORTH BEACH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A COLD FRONT WILL MOVE THROUGH THE MID ATLANTIC WEDNESDAY.
THUNDERSTORMS THAT DEVELOP AHEAD OF THE FRONT WEDNESDAY AFTERNOON
AND EVENING MAY BECOME SEVERE.

A SMALL CRAFT ADVISORY IS IN EFFECT FOR THE WATERS WEDNESDAY. A
SMALL CRAFT ADVISORY IS IN EFFECT FOR THE MARYLAND CHESAPEAKE BAY
AND LOWER TIDAL POTOMAC RIVER WEDNESDAY NIGHT.

A SMALL CRAFT ADVISORY MAY BE NEEDED FOR THE WATERS THURSDAY AND
FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY WEDNESDAY AFTERNOON.

MDZ003>005-009-010-501-502-VAZ025>031-036>040-042-050-051-501>504-
WVZ050>053-055-501>506-201515-
WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-AUGUSTA-
ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-NELSON-
ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-LOUDOUN-ORANGE-CULPEPER-
NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND-
EASTERN HIGHLAND-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY-
WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-
WESTERN PENDLETON-EASTERN PENDLETON-
142 AM EDT WED APR 20 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A COLD FRONT WILL MOVE THROUGH THE MID ATLANTIC WEDNESDAY.
THUNDERSTORMS THAT DEVELOP AHEAD OF THE FRONT WEDNESDAY AFTERNOON
AND EVENING MAY BECOME SEVERE. ADDITIONAL STREAM AND CREEK FLOODING
IS POSSIBLE AS WELL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY WEDNESDAY AFTERNOON.

SBK

In the hours before

Local storm report, Apr 19, 9:03 PM EST, 5 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1003 PM EDT TUE APR 19 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0325 PM     TSTM WND DMG     2 SSE NEWCOMB HALL      38.00N  78.49W
04/16/2011                   ALBEMARLE          VA   TRAINED SPOTTER

            DAMAGE TO SIDING AND ROOF OF APT BUILDING. FEW TREES
            CRACKED IN HALF.

&&

EVENT NUMBER LWX1100431

HAS
Local storm report, Apr 19, 10:52 PM EST, 3 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1152 PM EDT TUE APR 19 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0930 PM     FLOOD            2 ESE BOWIE             38.95N  76.69W
04/17/2011                   ANNE ARUNDEL       MD   BROADCAST MEDIA

            3 RESCUED FROM FLOODED ROADWAY

&&

EVENT NUMBER LWX1100432

HAS
Special weather statement, Apr 20, 12:56 AM EST, 1 hour 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
156 AM EDT WED APR 20 2011

MDZ003>006-009-010-501-502-VAZ026>031-042-WVZ050>053-055-501>506-
201300-
WASHINGTON-FREDERICK MD-CARROLL-NORTHERN BALTIMORE-MONTGOMERY-
HOWARD-EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-
ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-LOUDOUN-
HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY-WESTERN GRANT-
EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-WESTERN PENDLETON-
EASTERN PENDLETON-
INCLUDING THE CITIES OF...HAGERSTOWN...FREDERICK...WESTMINSTER...
GAITHERSBURG...COLUMBIA...FROSTBURG...CUMBERLAND...HARRISONBURG...
WINCHESTER...FRONT ROYAL...LEESBURG...MARTINSBURG...
CHARLES TOWN...MOOREFIELD...BAYARD...MOUNT STORM...PETERSBURG...
ELK GARDEN...KEYSER...FORT ASHBY...CIRCLEVILLE...FRANKLIN
156 AM EDT WED APR 20 2011

...PATCHY DENSE FOG OVERNIGHT ACROSS NORTHERN MARYLAND...POTOMAC
HIGHLANDS...AND SHENANDOAH VALLEY...

CLEAR SKIES AND CALM WINDS HAVE COMBINED WITH A MOIST SURFACE FROM
EARLIER RAIN TO AIDE IN THE DEVELOPMENT OF AREAS OF FOG. SOME OF
THIS FOG IS LOCALLY DENSE...WITH VISIBILITY AT TIMES BELOW ONE
QUARTER MILE IN ISOLATED SPOTS. MOTORISTS SHOULD USE CAUTION WHEN
TRAVELING OVERNIGHT AND EARLY TOMORROW. USE LOW BEAM HEADLIGHTS
AND BE PREPARED FOR SUDDEN FLUCTUATIONS IN VISIBILITY. FOG SHOULD
DIMINISH AFTER SUNRISE.

SBK

Event by event

1 dense fog. Local standard time, as filed.

Dense Fog, Loudoun

When
April 20, 2:40 AM EST to 7:20 AM EST
Where
Loudoun forecast zone
Reported by
AWOS

Visibility was around one quarter of a mile at Leesburg.

What these are

Dense Fog
Fog reducing visibility to a quarter mile or less, filed where it caused accidents or disruption.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2011Every state in 2011This day in weather historyWarnings in Virginia, April 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 303268.